Illinois, 2006

Hail in Illinois, June 3, 2006

June 3, 2006 · NWS ILX · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 3, 10:23 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 10:23 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1123 AM CDT SAT JUN 3 2006

.DISCUSSION...
RIDGE BUILDING IN ACROSS THE MIDWEST...SOME LEFTOVER MID LEVEL
CLOUDS PUSHING OUT OF THE AREA ALONG THE IL/IN BORDER.  TEMPERATURES
ALREADY NEAR FORECAST HIGHS...WILL BE UPDATING THE MAX TEMPS FOR
TODAY.  WITH PLENTY OF WARMING...CONVECTIVE TEMPS OFF THE SOUNDINGS
ARE ALREADY BEING REACHED.  SEEING CU FIELDS DEVELOPING ON VISIBLE
SATELLITE AND AT THE ILX OFFICE.  LATEST MODEL RUNS NOW PUSHING
CONVECTIVE DEVELOPMENT WELL TO THE WEST...BUT CANNOT RULE OUT
ISOLATED THUNDER...SIMILAR TO YESTERDAY.  NOT TOUCHING THE POPS IN
THE FORECAST...LEAVING THEM LOW DUE TO VERY ISOLATED NATURE SHOULD
STORMS DEVELOP.  UPDATE ALREADY SENT.

&&

.PREV DISCUSSION...
ISOLATED THUNDERSTORMS APPEAR LIKE A GOOD BET AGAIN THIS AFTERNOON
WITH WEAK BOUNDARY IN THE AREA INTERACTING WITH SUBTLE UPPER
DISTURBANCES.  OTHERWISE... LOOKS LIKE A FAIRLY QUIET PERIOD WITH
NORTHWEST FLOW DOMINATING.  BEST CHANCE FOR ORGANIZED PRECIP COMES
MID-WEEK WITH A PASSING COLD FRONT.

SHORT TERM...TODAY THROUGH MONDAY...
A SUBTLE BOUNDARY REMAINS ACROSS THE AREA THIS MORNING.  IT IS MORE
OR LESS A WEAKNESS BETWEEN DOUBLE BARRELED HIGH PRESSURE CELLS...
SEPARATING WESTERLY FLOW AROUND HIGH TO THE SOUTH FROM NORTHEASTERLY
FLOW AROUND HIGH TO OUR NORTH.  IN THE MEANTIME... WE REMAIN IN
NORTHWEST FLOW BETWEEN TROUGH DIGGING ACROSS THE OHIO VALLEY... AND
RIDGING ACROSS THE FRONT RANGE OF THE ROCKIES.  WE REMAIN MORE UNDER
THE INFLUENCE OF THE TROUGH THAN THE RIDGE... SO THE FLOW ALOFT IS
WEAKLY CYCLONIC.

WATER VAPOR IMAGERY REVEALS MULTIPLE DISTURBANCES UPSTREAM... MOST
OF THEM SUBTLE ENOUGH TO NOT BE WELL RESOLVED BY THE MODELS.  MAIN
PLAYER MAY VERY WELL BE THE DISTURBANCE SLIDING ACROSS NORTHERN
WISCONSIN THIS MORNING.

WITH BOUNDARY IN PLACE... AND SOME UPPER DYNAMICS TO WORK WITH... WE
CAN EXPECT TO SEE ANOTHER ROUND OF ISOLATED CONVECTION THIS
AFTERNOON. COOLER AIR ALOFT COURTESY OF OHIO VALLEY TROUGH...
COUPLED WITH EARLY JUNE SFC HEATING WILL RESULT IN STEEP
LOW/MID-LEVEL LAPSE RATES.  MODELS APPEAR TO BE OVER DONE WITH THE
SFC DEWPOINTS... ESPECIALLY THE ETA... CONSIDERING WE MIXED DOWN TO
THE UPPER 40S TO MIDDLE 50S ACROSS THE AREA YESTERDAY.  NO REAL
MOISTURE ADVECTION WILL BE GOING ON... SO HIGHLY DOUBT WE WILL SEE
MID-60S DEWPOINTS BY TOMORROW AFTERNOON.  EVEN SO... MODIFIED ETA
SOUNDINGS FOR MID-50S DEWPOINTS REVEALS MODERATE INSTABILITY.  WIND
PROFILE SUGGESTS 0-6KM BULK SHEAR OF AROUND 20-30 KTS ... NOT
EXACTLY ENOUGH TO KNOCK ONES METEOROLOGICAL SOCKS OFF... BUT ENOUGH
TO ALLOW FOR SOME ORGANIZATION TO CONVECTION THAT DEVELOPS.

ANY STORMS THAT FIRE SHOULD BE FOCUSED ALONG THE BOUNDARY... WITH
PRIMARY FOCUS FROM GBG-PIA-DEC-MTO AND POINTS SOUTHWARD.  MAY KEEP
ISOLATED STORMS FARTHER NORTH TOO... AS NNE FLOW NORTH OF THE
BOUNDARY MAY DROP LAKE BREEZE FRONT FROM LAKE MICHIGAN INTO OUR
ENVIRONS AGAIN TOMORROW AFTERNOON.

SEVERE WEATHER THREAT LOOKS FAIRLY LOW... SOME THREAT FOR HAIL AND
HIGH WINDS WITH DRY LOW LEVELS AND STEEP LAPSE RATES.  WILL NEED TO
KEEP AN EYE OUT FOR TRAINING WITH STORM MOTION BEING QUITE SLOW...
BUT PWAT IS PRETTY LOW.  COULD NOT OUTRULE ANOTHER FUNNEL CLOUD OR
TWO WITH STORMS BEING HIGHLY FOCUSED ALONG SFC BOUNDARIES... AND LOW
LEVEL LAPSE RATES SUPPORTING FAST VERTICAL PARCEL MOTIONS...
STRETCHING ANY AVAILABLE LOW LEVEL VORTICITY.  FUNNELS SEEM TO HAVE
BECOME A REDUNDANT THEME OF THE PAST SEVERAL DAYS.

PRECIP THREAT SHOULD DIMINISH SUNDAY AND MONDAY AS HIGH PRESSURE
BUILDS IN... AND FLOW ALOFT BECOMES MORE ANTICYCLONIC.

LONG TERM...TUESDAY THROUGH FRIDAY...
HIGH PRESSURE SHOULD BEGIN TO SHIFT EAST OF THE AREA BY MONDAY
NIGHT... ALLOWING FOR LOW LEVEL WARM/MOIST ADVECTION BACK EAST OF
THE MISSISSIPPI RIVER AHEAD OF AN APPROACHING COLD FRONT.  COULD SEE
NOCTURNAL CONVECTION SNEAKING IN MONDAY NIGHT IF LOW LEVEL JET
BECOMES ACTIVE... BUT CONFIDENCE IS STILL TOO LOW FOR MENTIONABLE
POPS AT THIS POINT.  COLD FRONT MOVES THROUGH SLOWLY ON TUESDAY AND
WEDNESDAY... BRINGING A RISK OF THUNDERSTORMS.  UPPER DYNAMICS WILL
LIKELY BE RIDING PRETTY FAR TO THE NORTH... SO THE THREAT FOR
ORGANIZED SEVERE WX LOOKS LOW THIS FAR OUT.

THE LONGER RANGE GUIDANCE IS ALL IN RELATIVE AGREEMENT ON A PATTERN
FAVORING TROUGHING ACROSS THE EAST COAST... AND RIDGING ACROSS THE
WESTERN AND CENTRAL CONUS THROUGH THE PERIOD.  THIS WOULD KEEP
CENTRAL ILLINOIS IN AN NORTHWEST FLOW PATTERN... WITH NO BIG SYSTEMS
ON THE HORIZON... BUT ALWAYS THE POSSIBILITY OF SOME WEAK
DISTURBANCES EMBEDDED IN THE FLOW BRINGING THE CHANCE FOR ISOLATED
THUNDERSTORMS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS/HARDIMAN
Hazardous weather outlook, Jun 3, 10:32 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT SAT JUN 3 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1132 AM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATER TODAY AND EARLY THIS
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS AND
HAIL...HOWEVER NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE WITH THIS ACTIVITY...SO
KEEP UPDATED ON LATER FORECASTS WHEN THE PLACEMENT AND TIMING OF THE
SEVERE WEATHER THREAT WILL BECOME BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING.

HJS

The radar

The Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Christian

When
June 3, 2:41 PM CST
Where
Christian County, Stonington
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -89.200

Hail, Christian

When
June 3, 3:20 PM CST to 3:28 PM CST
Where
Christian County, Pana
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.383, -89.083

Pea to penny size hail covered the ground.

Hail, Christian

When
June 3, 3:27 PM CST
Where
Christian County, Pana
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -89.083

Hail, Lawrence

When
June 3, 5:05 PM CST
Where
Lawrence County, Chauncey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -87.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512009, 5512007, 5512010, 5512008.